Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 365, NWS Birmingham, AL

May 29, 2005Hale County, Marengo County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 29, 2005, 3:57 PM CDT for Hale County, Marengo County, Perry County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 3:57 PM CDT (20:57 UTC)
Expired
May 29, 2005, 5:01 PM CDT
In force
64 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Hale County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292059
SVRBMX
ALC065-091-105-292200-
/O.NEW.KBMX.SV.W.0365.050529T2057Z-050529T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MARION
  MARENGO COUNTY IN SOUTHWEST ALABAMA
  THIS INCLUDES THE CITY OF DEMOPOLIS
  HALE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF GREENSBORO

* UNTIL 500 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM DEMOPOLIS TO 16 MILES SOUTHEAST OF LINDEN...AND MOVING        
  NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UNIONTOWN AND HEIBERGER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3249 8788 3207 8767 3232 8745 3248 8741
      3250 8712 3260 8705 3288 8732 3264 8770

$$

61
2 follow-up statements
000 
WWUS54 KBMX 292119
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT SUN MAY 29 2005

ALC091-292128-
/O.CAN.KBMX.SV.W.0365.000000T0000Z-050529T2200Z/
MARENGO AL-
418 PM CDT SUN MAY 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARENGO COUNTY IS CANCELLED...

LAT...LON 3263 8774 3239 8745 3248 8741 3250 8712
      3260 8705 3288 8732 3264 8770

$$

ALC065-105-292200-
/O.CON.KBMX.SV.W.0365.000000T0000Z-050529T2200Z/
PERRY AL-HALE AL-
418 PM CDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR HALE 
AND PERRY COUNTIES...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 9 MILES SOUTHWEST OF GREENSBORO TO 20 MILES SOUTH OF 
MARION...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION
AND HEIBERGER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3263 8774 3239 8745 3248 8741 3250 8712
      3260 8705 3288 8732 3264 8770

$$

61
000 
WWUS54 KBMX 292201
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT SUN MAY 29 2005

ALC065-105-292210-
/O.EXP.KBMX.SV.W.0365.000000T0000Z-050529T2200Z/
PERRY AL-HALE AL-
500 PM CDT SUN MAY 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR HALE AND PERRY COUNTIES 
EXPIRED AT 500 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3263 8774 3239 8745 3248 8741 3250 8712
      3260 8705 3288 8732 3264 8770

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:15 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 29, 2:15 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SUN MAY 29 2005

.SHORT TERM...(TONIGHT - WED NIGHT)

AREAS OF LIGHT SHOWERS CONTINUE ACROSS THE NORTHERN CWA WITH A
LINE OF STRONG TO SVR STORMS APPROACHING FROM THE SOUTHWEST.
TEMPERATURES TODAY RANGED GREATLY FROM NORTH TO SOUTH WITH 85 IN
TROY TO 63 IN GADSDEN...AS OF 2 PM.

NUMEROUS VORT MAXES SCHEDULED TO MOVE ACROSS THE AREA TONIGHT
THROUGH WED.  TIMING AND EXACT LOCATION OF THESE FEATURES WILL BE
A BIT DIFFICULT, BUT THEY WILL ALL BE NEAR OR OVER THE CWA, SO
LIKELY OR HIGHER POPS WILL BE ADDED THROUGH TUESDAY NIGHT.  WILL
GO LOWER THAN GFS QPF, BUT SEVERAL INCHES STILL POSSIBLE AREA
WIDE.

BY WED, UPPER LOW BEGINS TO LIFT OUT OF THE AREA AND WILL BACK
DOWN TO CHANCE POPS.

TEMPERATURES DURING THE SHORT TERM WILL AGAIN BE HEAVILY DEPENDENT
ON CLOUDS AND RAIN.

.LONG TERM...(THURSDAY - SUN NIGHT)

RETURN TO MORE SEASONAL CONDITIONS BY THURSDAY WITH MAINLY
AFTERNOON AND EARLY EVENING CONVECTION EXPECTED.  UPPER PATTERN
DEVELOPS INTO DIRTY RIDGE OVER THE SOUTHEAST.  WITH HEIGHTS RISING
MID 80S WILL BE POSSIBLE...LOWS IN THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  74  64  75 / 100 100  80  80
ANNISTON    60  74  65  77 / 100 100  80  80
BIRMINGHAM  63  75  65  77 / 100 100  80  80
TUSCALOOSA  65  77  67  80 / 100 100  80  80
CALERA      63  76  67  78 / 100 100  80  80
AUBURN      63  79  66  77 / 100 100  80  80
MONTGOMERY  67  82  68  81 / 100 100  80  80
TROY        67  82  69  82 / 100 100  80  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/88

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:01 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter59 min
May 29, 5:18 PM CDTSevere Thunderstorm WarningBMXMontgomery59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.